Flu Medicine For Children
Children can take some types of flu medicine, but other types may be unsafe. Children can take prescription flu medicines based on their age, as listed above for each of the four FDA-approved antiviral medications approved.
The OTC flu medicines that children can use also depend on the childs age and the medication. Always follow the directions on the OTC medication package and talk to a healthcare provider or pharmacist if youre unsure.
Mucinex: No Gluten Ingredients
Mucinex makes mainly anti-mucus products. They include:
- Mucinex DM Extended-Release Caplets
- Mucinex Expectorant Extended-Release Caplets
- Mucinex Fast-Max Day Severe Cold Liquid Gels
- Mucinex Fast-Max Night Cold & Flu Liquid Gels
- Maximum Strength Mucinex DM extended-release caplets .
- Maximum Strength Mucinex Expectorant Extended-Release Caplets
Like Delsym, Mucinex is manufactured by Reckitt Benckiser Group plc, which states it does not use gluten-containing ingredients has not certified that the products are gluten-free.
Possible gluten-free substitutes for Mucinex products include:
- Target Up & Up Maximum Strength Daytime Severe Cold liquid gels
- Target Up & Up Maximum Strength Mucus Relief
- Target Up & Up Maximum Strength Nighttime Cold and Flu liquid gels
Can I Take Advil Or Tylenol To Treat My Cold
Heres the scoop: Advil is ibuprofen and, since acetaminophen works best for fevers and mild body aches, youll want to take Tylenol, according to Gandhi. You can alternate acetaminophen with ibuprofen for fevers. If you have any liver issues, you dont want to take acetaminophen and if you have any kidney issues, you dont want to take ibuprofen, she explains.
Don’t Miss: Does Cvs Accept Medi Cal For Flu Shots
Advil Cold & Sinus: No Gluten Ingredients
Advil Cold & Sinus contains the active ingredients ibuprofen 200mg and pseudoephedrine HCI 30 mg. According to Pfizer Consumer Healthcare: “Gluten is not added to any Advil product during the manufacturing process.
However, we cannot guarantee that minute amounts of gluten or gluten derivatives are not contained in raw materials obtained from various suppliers for our manufacturing process since the end product is not tested for gluten.”
Unfortunately, there’s no exact gluten-free-labeled equivalent for Advil Cold & Sinus, since few manufacturers include the pain reliever ibuprofen in their cold and flu medicine formulations.
To duplicate these ingredients, purchase these gluten-free-labeled products:
- Target Up & Up Ibuprofen tablets
- Target Up & Up Sinus PE tablets
Best Cold Medicine For Stuffy Nose

A stuffy nose can leave you feeling like youre struggling to take in fresh air. It can also linger in your sinuses even after other symptoms fade.
To loosen up a stuffy nose, take a decongestant with the active ingredient pseudoephedrine. It thins out the mucus that your body produces, allowing it to escape your inflamed nasal passages so you can breathe easy again.
Phenylephrine is another decongestant available for stuffy nose.
Don’t Miss: Cheap Flu Shot No Insurance
To Relieve A Sore Throat Fever Headache Or Muscle Aches
Examples: Motrin Tablets Advil Caplets Aspirin Original Strength Tylenol Regular Strength Tablets
How they work: Non-steroidal anti-inflammatory drugs , which include ibuprofen and acetylsalicylic acid , work by preventing the formation of prostaglandins, the chemicals in the body that promote pain, inflammation, and fever. Acetaminophen, found in Tylenol, behaves slightly differently it targets the part of the brain that perceives pain and controls body temperature. Both types are equally effective, says Kalyn, so its just a matter of balancing the benefits versus the risks.
NSAIDs will reduce symptoms for six to eight hours compared to four to six for acetaminophen, so NSAIDs can be more beneficial if you need help sleeping through the night.
Need to know: Follow package directions for dosing. The most common adverse effect with NSAIDs is stomach discomfort, so take them with food, says Kalyn. Avoid NSAIDs if you have high blood pressure, a heart, liver or kidney condition, or stomach issues such as heartburn. NSAIDs can increase the risk of ulcers, internal bleeding and damage to the heart, liver, and kidneys. Aspirin should not be taken by those on blood thinners and has been linked to Reyes syndrome, so it should not be given to people age 18 and under. Avoid Tylenol if you have liver or kidney disease.
Try: Motrin Liquid Gels, $20, well.ca
Cold And Flu Medicine
You can purchase a variety of products at your local drugstore to help combat the symptoms of cold, cough, and flu. Cough syrups can coat your throat and keep coughing to a minimum. Certain cough syrups also contain an expectorant, and ingredient that will help to loosen chest congestion. Antibiotics will not help with cold or flu since they are not effective against the cold and flu virus. You can find cold, cough, and flu remedies over the counter that can relieve pain, reduce fever, and help you sleep until your body heals.
When you look for treatments, make sure they contain ingredients that will not cause an allergic reaction. Some cold and cough medications contain ingredients that increase the heart rate and are not recommended for patients with high blood pressure. Always read the ingredient label and the dosage directions before you buy a treatment for cold, cough, and flu. If your fever does not break or your symptoms continue to persist, see your doctor as soon as possible.
Related Searches
Recommended Reading: What Medication Is Good For Flu
Theraflu: No Gluten Ingredients
Theraflu makes syrups, caplets, and powders in a variety of different cold- and flu-fighting formulations. Products include:
- Theraflu ExpressMax Daytime Severe Cough and Cold caplets, powder, and syrup
- Theraflu ExpressMax Flu, Cold & Sore Throat Syrup
- Theraflu ExpressMax Nighttime Severe Cold & Cough syrup and powder
- Theraflu ExpressMax Severe Cold and Flu caplets, powder, and liquid
According to the manufacturer: “Following a review of the product formulations and detailed supplier documentation, we can confirm that Theraflu products* do not contain gluten as a directly added ingredient. However, GSKCH does not test the final products for the presence of gluten, and therefore cannot rule out the presence of trace amounts as a result of third-party manufacturing processes.”
Gluten-free substitutes for Theraflu products include:
- Target Up & Up Daytime Cough and Flu liquid caps
- Walgreens Multi-Symptom Nighttime Cold & Flu Relief liquid
Best Drinkable Symptom Relief: Theraflu Powerpods
The K-cup style pods of Theraflu are kind of like a hot Emergen-C and a cold-and-flu tea mixed with your favorite multi-symptom relief medicine. Plus, you just pop it into your Keurig or single-serve coffee machine and boom: nectar of the cold-and-flu-relief gods. Plus, extra fluids and rest are v important while you’re overcoming a cold, and the Theraflu pods and powders fit the bill, according to pharmacist Peter Van Zile, Pharm.D., R.Ph., medical affairs principal scientist at pharmaceutical company GlaxoSmithKline Consumer Healthcare.
To help treat cold and flu symptoms, using an over-the-counter remedy like Theraflu hot liquid powders can provide relief while you recover,” he said. If you don’t have a machine to use the PowerPods, check out the powder mix and make yourself a hot cup of cold treatment.
Buy It, Theraflu PowerPods, $12, target.com
Also Check: Are There 2 Types Of Flu Vaccines
Changes To Cough And Cold Medications
In the United States , all OTC cold products that are not sold behind the pharmacy counter have recently been reformulated with phenylephrine. Products that are sold from behind the pharmacy counter still contain pseudoephedrine.
To buy these, the person will need to present a valid ID, and their recent purchase history will be reviewed online through MethCheck, a database. The amount of each product that a person can buy within a certain time is restricted, because of the risk of abuse of these medications.
Examples of medications sold from behind the counter are Aleve Cold and Sinus, Motrin Cold and Sinus, Sudafed, and Sudafed 12 hour.
So What Exactly Is This Bug Thats Going Around
Rhinovirus is one of the bigger types of the common cold, where you may experience a cough, cold, congestion and sometimes a mild fever,Bindiya Gandhi, MD, board-certified in family and integrated medicine with more than 10 years of experience, told The Post. Sometimes, it can be confused with allergies, depending on the time of year, because there are fall allergies aside from spring.
The common cold can last anywhere from three to 10 days, she added.
Recommended Reading: Flu Shot For Over 65
List Of 15 Best Medicines For Cold Composition Dosage Popularity & More
A cold is a viral infection which affects the nose, ears, and throat. There are more than 200 different types of viruses that can cause the common cold.
Colds normally last a few days and are not usually serious. However, they can lead to other infections, especially in children.
Young children, for example, those under 3, tend to catch colds more frequently than adults because their immune systems are not yet fully developed. You can get one cold after another because there are so many different viruses circulating.
Colds are spread when a person breathes in the virus that has been coughed or sneezed into the air by an infectious person. People can also catch colds by touching an infectious persons hand and then touching their own eyes, nose or mouth.
Transmission of colds is common in daycare and at schools due to the presence of many children with under-developed immune systems and without best hygiene practices.
Viruses can survive for prolonged periods in the environment, in some cases more than 18 hours.
Colds usually mean you get a combination of:
- runny or blocked nose
- cough
- sneezing.
Symptoms normally only last a few days and most people fully recover without any ongoing problems after 7 to 10 days.
Coloured discharge from the nose may occur in young children. This should be assessed by a doctor if it does not clear within a few days or if the child has a persistent fever and becomes more irritable.
Commonly used cold remedies include:
How To Use Cold Meds Safely

To start, dont ask your doctor for an antibiotic. Those drugs treat bacterial infections, not viral infections like a cold. So taking them wont help but will unnecessarily expose your child to the risk of side effects, including diarrhea and nausea. In addition, the overuse of antibiotics contributes to the development of “superbugs,” bacteria resistant to several types of antibiotics.
In addition, skip any cold medicineOTC or prescriptionthat contains either codeine or the pain medication tramadol. The FDA warned earlier this year that both drugs have been linked to life-threatening breathing problems for kids.
With all other cold and fever meds, take these precautions when giving them to children:
Read Also: Pain After Flu Shot Shoulder
How Much Is Best Cold And Flu Medicines
best cold and flu medicines come in a variety of designs and pricing ranges. Its difficult to predict product costs nowadays. You dont know how much something costs because the pricing range is so vast. For example, a pair of pants can range from $20 to $200 depending on where you buy them. Similarly, additional goods like as best cold and flu medicines.
Store Or Brand Medication: Which Is Better
Store-brand or generic medication can be much cheaper than the advertised brands. They are easy to find, as most stores place both versions together.
Generic and brand OTC medicines are equally safe, as they must both meet the standards established by the Food and Drug Administration .
A pharmacist can help customers choose a suitable remedy for their symptoms. They can recommend products that contain the appropriate active ingredients.
Alternative options for treating a cough or cold include:
- getting plenty of rest and fluids
- gargling with warm salt water
- using a chest rub
Recommended Reading: If You Have The Flu When Are You Not Contagious
Will An Antibiotic Cure Me Of The Flu
No, antibiotics are used to treat bacterial infections and do not work on viral infections like the flu. This is another common myth about the flu and possible flu medicine used to treat it.
You might hear people say that they took an antibiotic and it cured them of the flu. Since the flu usually lasts about 5 to 7 days, it might seem that an antibiotic may have helped cure the flu. However, it is likely that the flu just resolved on its own.
Research studies of antiviral flu medicine shows that it can lessen symptoms of the flu and shorten the amount of time youre sick. If you think you may need a flu medicine to help with the flu, you should talk about it with your healthcare provider.
OTC flu medicines, as mentioned above, can help with symptoms but usually do not shorten the flus course.
What Are Symptoms Of The Flu
If you have the flu, your symptoms will be much more severe than a cold. Flu symptoms happen fast, and they usually include a sore throat, headache, muscle aches, fever, cough, and congestion. You could also experience vomiting and diarrhea if you have the flu. Fever and stomach issues are two of the most important factors in determining whether it’s the cold or flu. If your symptoms persist for more than a week, talk to your doctor as soon as possible.
You May Like: Are There 2 Types Of Flu Shots
Okay But What Types Of Cold Medicine Can You Take While Pregnant
Most medicines taken during pregnancy cross the placenta and reach the fetus, so it’s important to know which ones are safe, and which should be avoidedand what some natural remedies are instead.
The American Pregnancy Association recommends getting plenty of rest , drinking lots of fluids and trying some natural remedies. For instance, to reduce congestion, place a humidifier in your room, elevate your head during rest time, or try nasal strips. To soothe a sore throat, gargle with warm salt water, drink warm tea, or suck on ice chips.
As far as OTC medications go, the APA advises keeping the number to a minimum during pregnancy. Among the safest options for pregnant women are:
- Acetaminophen can work for fevers, headaches, and body aches.
- Expectorants , cough suppressants , vapor rubs , and most cough drops are generally considered safe to help ease a cough.
- Anesthetic throat lozenges can relieve a sore throat.
Cold medicines that you should avoid, however, include:
- Some pain relievers and fever reducers, such as aspirin, ibuprofen and naproxen .
- Afrin and other non-steroidal nasal decongestant sprays containing oxymetazoline.
- OTC herbal remedies like Echinacea.
To be on the safe side, always get your cold meds approved by your pharmacist, doctor or midwife. Many docs advise staying away from all medicines during the first trimester.
Best Cold Medicine For Fever And Aches
Fever and aches are triggered by inflammation in your body. Treating the inflammation can bring down your pain levels and soothe discomfort.
Fever and aches are best treated by ibuprofen. Ibuprofen is a nonsteroidal anti-inflammatory drug , as is naproxen. Acetaminophen is another pain reliever that can treat fever and aches.
You May Like: Cvs Flu Shot Cost Without Insurance 2021
Homeopathic Cold Crush For Children: Cures Cold And Cough In Children
- Brand name Genexa Homeopathic Cold Crush for Children
- Composition Organic Aconitum napellus 12x, Organic Allium cepa 6x, Organic Bryonia alba 9x, Organic Chamomilla 6x, Organic Echinacea angustifolia 6x, Organic Euphrasia officinalis 6x, Organic Gelsemium sempervirens 12x, Organic Ipecacuanha 12x, Organic Pulsatilla 9x, Organic Sambucus nigra 6x, Organic Carnauba Wax, Organic Compliant Natural Flavor, Organic Maltodextrin, Organic Rice Bran Extract, Organic Tapioca Dextrose
- Popularity level 5
- Cold Crush for Children is a Certified Organic and Non-GMO Verified homeopathic medicine that helps to safely treat kids cold and cough symptoms. Cold Crush is physician formulated and helps to relieve cold symptoms including congestion and mucus, cough and sore throat, and runny nose and sneezing.
- Dosage Chew 1 tab twice a day or until symptoms persist.
- Price A pack of 60 tablets costs $16.
Do You Have A Cold Or The Flu

You feel a tickle in your throat, and then a headache coming on. You start to sniffle or sneeze, and suddenly you feel really tired. You know youre coming down with something but is it a cold, or do you have the flu?
With both conditions your symptoms can include a sore throat, runny nose, headache, body aches, chills, fatigue, nausea, vomiting and sometimes diarrhea, says Dr. Denise Campbell-Scherer, an associate professor in the department of family medicine at the University of Alberta. The main difference is that with the flu, youll have a temperature above 37.8°C. Flu symptoms also tend to come on suddenly, are more severe and are at their worst for the first three or four days after that, it can take up to two weeks before you feel better. A cold can linger anywhere from a few days to a few weeks, although one week is typical.
You May Like: When Should You Take A Flu Shot
Theraflu Multisymptom Severe Cold: Relieves Cold Cough Fever And Headache
- Brand name Theraflu Multisymptom Severe Cold
- Composition Acetaminophen, Dextromethorphan, and Phenylephrine
- Popularity level 7
- Acetaminophen acts as a pain reliever/fever reducer, Dextromethorphan is a cough suppressant and Phenylephrine acts as a nasal decongestant.
- This medicine helps to relieve sore throat pain, cough, minor aches and pains, headache, nasal and sinus congestion, runny nose, sneezing, and also temporarily reduces fever.
- Dosage Adults, and children 12 years of age and older, simply dissolve the contents of one packet in 8 oz. of hot water and sip while hot.
- This box comes with six packets for daytime use and six for nighttime that will help you get the sleep you need.
- Price A 6 daytime plus 6 nighttime package box costs $16.